Knee pain related to osteoarthritis (OA) is a common complaint among obese individuals and retired professional athletes, especially former NFL players, but researchers presenting their work at the American Orthopaedic Society for Sports Medicine's Specialty Day program (February 19th) say they have a simple solution: lose weight.
"Our research on patients who were obese with early-onset knee osteoarthritis showed that those individuals who underwent isolated weight loss via bariatric surgery and lost an average of 57 pounds within the first six months significantly improved their knee pain, stiffness and physical function. Quality of life, activities of daily living and sports activity also improved; all of this without other arthritic treatments," said lead researcher Christopher Edwards of the Penn State College of Medicine.
OA of the knee is one of the five leading causes of disability among elderly men and women in the U.S., and costs $185 billion in out-of-pocket expenditures each year. Obesity is one of the leading risk factors for the disease.
The study followed 24 adult patients who ranged in age from 30-67 and were diagnosed as obese with clinical and radiographic evidence of knee OA. The Western Ontario and McMaster (WOMAC) Index of Osteoarthritis and Knee and Osteoarthritis Outcome Score (KOOS) surveys were administered at a pre-bariatric surgery baseline and at six and 12 months post surgery.
"Each individual had some kind of improvement in their pain from losing weight, some more than others. There are few studies that have investigated the role of isolated weight loss in the absence of additional arthritis treatment on those individuals with radiographically confirmed OA. Further research still needs to be performed to investigate whether knee arthritis symptom improvement continues over time and are applicable to those individuals who are simply overweight, but our research suggests a strong possibility of improvement," said Edwards.
Explore further: MRI screening may help identify spinal infections from contaminated drug injections